Alert archive / North Carolina / River Flood Warnings in 2023
River Flood Warning 13, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at Dec 17, 2023, 10:51 PM EST for Chatham County, North Carolina. It took effect at Dec 18, 2023, 4:00 AM EST. It was in force for 8 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2023, 10:51 PM EST (03:51 UTC)
- In effect from
- Dec 18, 2023, 4:00 AM EST
- Expired
- Dec 18, 2023, 12:29 PM EST
- In force
- 8 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Haw River near Bynum (BYNN7). The gauge peaked at 11.92 ft at Dec 18, 2023, 5:00 AM EST.
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 15 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02096960, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
759
WGUS42 KRAH 180351
FLWRAH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
1051 PM EST Sun Dec 17 2023
...The National Weather Service in Raleigh NC has issued a Flood
Warning for the following rivers in North Carolina...
Haw River Near Bynum affecting Chatham County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
Additional information is available at www.weather.gov/rah/rivers.
The next statement will be issued by 10 AM Monday.Monday morning at
1100 AM EST.
&&
NCC037-181600-
/O.NEW.KRAH.FL.W.0013.231218T0900Z-231219T2000Z/
/BYNN7.1.ER.231218T0900Z.231219T0000Z.231219T0800Z.NO/
1051 PM EST Sun Dec 17 2023
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO TUESDAY AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Haw River near Bynum.
* WHEN...From late tonight to Tuesday afternoon.
* IMPACTS...At 11.0 feet, Minor flooding begins. The river widens
up to 400 feet across. It floods pastureland on the right bank and
woodlands on the left.
* ADDITIONAL DETAILS...
- At 10:31 PM EST Sunday the stage was 9.6 feet.
- Bankfull stage is 10.0 feet.
- Forecast...The river is expected to rise above flood stage
late tonight to a crest of 12.4 feet tomorrow evening. It
will then fall below flood stage early Tuesday morning.
- Flood stage is 11.0 feet.
&&
Fld Observed Forecasts (1 am EST)
Location Stg Stg Day/Time Tue Wed Thu Fri
Haw River
Bynum 11.0 9.6 Sun 10 pm ES 11.6 7.0 5.4 4.9
&&
LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
3585 7930
$$
103 follow-up statements
466
WGUS82 KRAH 181129
FLSRAH
Flood Statement
National Weather Service Raleigh NC
629 AM EST Mon Dec 18 2023
...The Flood Warning continues for the following rivers in North
Carolina...
Haw River Near Bynum affecting Chatham County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov/rah/rivers.
The next statement will be issued this evening at 630 PM EST.
&&
NCC037-182330-
/O.EXT.KRAH.FL.W.0013.000000T0000Z-231219T1720Z/
/BYNN7.1.ER.231218T0453Z.231218T1800Z.231219T0520Z.NO/
629 AM EST Mon Dec 18 2023
...FLOOD WARNING NOW IN EFFECT UNTIL EARLY TOMORROW AFTERNOON...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Haw River near Bynum.
* WHEN...Until early tomorrow afternoon.
* IMPACTS...At 11.0 feet, Minor flooding begins. The river widens
up to 400 feet across. It floods pastureland on the right bank and
woodlands on the left.
* ADDITIONAL DETAILS...
- At 6:00 AM EST Monday the stage was 11.7 feet.
- Bankfull stage is 10.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 6:00 AM EST Monday was 11.9 feet.
- Forecast...The river is expected to rise to a crest of 12.7
feet this afternoon. It will then fall below flood stage just
after midnight tonight.
- Flood stage is 11.0 feet.
- Flood History...This crest compares to a previous crest of
12.1 feet on 10/13/2018.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (7 am EST)
Location Stg Stg Day/Time Tue Wed Thu Fri
Haw River
Bynum 11.0 11.7 Mon 6 am EST 9.4 6.5 5.2 4.8
&&
LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
3585 7930
$$
Blaes445
WGUS82 KRAH 181431
FLSRAH
Flood Statement
National Weather Service Raleigh NC
931 AM EST Mon Dec 18 2023
...The Flood Warning continues for the following rivers in North
Carolina...
Haw River Near Bynum affecting Chatham County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov/rah/rivers.
The next statement will be issued this afternoon at 100 PM EST.
&&
NCC037-181800-
/O.EXT.KRAH.FL.W.0013.000000T0000Z-231218T1800Z/
/BYNN7.1.ER.231218T0453Z.231218T0916Z.231218T1453Z.NO/
931 AM EST Mon Dec 18 2023
...FLOOD WARNING NOW IN EFFECT UNTIL THIS AFTERNOON...
* WHAT...Minor flooding is occurring.
* WHERE...Haw River near Bynum.
* WHEN...Until this afternoon.
* IMPACTS...At 11.0 feet, Minor flooding begins. The river widens
up to 400 feet across. It floods pastureland on the right bank and
woodlands on the left.
* ADDITIONAL DETAILS...
- At 9:00 AM EST Monday the stage was 11.2 feet.
- Bankfull stage is 10.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:00 AM EST Monday was 11.9 feet.
- Forecast...The river is expected to fall below flood stage
late this morning and continue falling to 4.2 feet Saturday
morning.
- Flood stage is 11.0 feet.
- Flood History...This crest compares to a previous crest of
12.1 feet on 10/13/2018.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (7 am EST)
Location Stg Stg Day/Time Tue Wed Thu Fri
Haw River
Bynum 11.0 11.2 Mon 9 am EST 7.5 5.7 4.9 4.5
&&
LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
3585 7930
$$
JD017
WGUS82 KRAH 181729
FLSRAH
Flood Statement
National Weather Service Raleigh NC
1229 PM EST Mon Dec 18 2023
...The Flood Warning is cancelled for the following rivers in North
Carolina...
Haw River Near Bynum affecting Chatham County.
NCC037-181830-
/O.CAN.KRAH.FL.W.0013.000000T0000Z-231218T1729Z/
/BYNN7.1.ER.231218T0453Z.231218T0916Z.231218T1504Z.NO/
1229 PM EST Mon Dec 18 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Haw River Near Bynum.
* ADDITIONAL DETAILS...
- At 11:46 AM EST Monday the stage was 10.7 feet.
- Flood stage is 11.0 feet.
- Forecast...The river is expected to fall to 4.2 feet Saturday
morning.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (1 pm EST)
Location Stg Stg Day/Time Tue Wed Thu Fri
Haw River
Bynum 11.0 10.7 Mon 11 am ES 6.9 5.3 4.8 4.4
&&
LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
3585 7930
$$
JDWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Dec 17, 8:58 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Dec 17, 8:58 PM EST, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 858 PM EST Sun Dec 17 2023 .SYNOPSIS... A low pressure area will continue along the Carolina coast tonight before moving across the Virginia Capes early Monday. Cold high pressure will build into the region on Monday night and persist through mid week. && .NEAR TERM /TONIGHT/... As of 845 PM Sunday... Water vapor satellite imagery displayed an upper low centered across SC. Surface obs showed a 989 mb low off the NC/SC coast, with northerly wind gusts of 20-30 mph reported across central NC. Radar showed a large area of rain moving north across the area, with a break in the coverage across the western and southern area of central NC. While conditions across most of central NC remained fairly stable, portions of the Coastal Plain showed the potential of strong winds aloft mixing to the surface through the evening. The High Wind Warning was allowed to expire earlier this evening as the threat for widespread strong wind gusts near 50 mph diminished. Storm total precipitation amounts so far have ranged from just over an inch across parts of the Triad, to around 4 inches across parts of the Sandhills and southern Coastal Plain. The Flood Watch remains in effect for areas outside of the Triad through late tonight. The marginal severe threat across parts of the Coastal Plain will diminish over the next few hours as the surface low tracks further up the coast. Rain will become more scattered this evening as the main area of widespread rain pushes further north across VA. An additional 0.50 to 1.50" of rainfall is possible this evening and overnight as rain ends from west to east, with highest amounts across the Coastal Plain. Dew point temperatures in the 60s across the east will quickly drop into the 40s by late tonight as cold and dry air advection strengthens across the area. Lows will range from the lower 40s NW to upper 40s SE. Breezy winds will continue overnight and shift more northwesterly by early Monday as the surface low moves by along the coast. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 350 PM Sunday... The phased synoptic trough and briefly closed mid-level cyclone now developing and deepening across the Savannah Basin will deamplify and accelerate newd across the srn middle Atlantic through 12Z Mon. It will do so in response to a "kicker" nrn stream shortwave trough that will amplify sharply from srn Manitoba and the nrn Plains sewd and across the OH Valley and cntl Appalachians by 00Z Tue, before it too will form a closed, mid/upper-level cyclone while pivoting into the middle Atlantic through 12Z Tue. At the surface, a tight MSL pressure gradient and CAA will result Mon, as the coastal cyclone now off the cntl SC coast tracks into the Northeast. A quickly following clipper cold front will cross cntl NC Mon evening. The sensible weather related to the pattern described above will feature the quick development of strong wnwly surface winds with diurnal heating/mixing Mon morning, with gusts mostly in the low-mid 30s kts, locally higher across the nrn Piedmont and nrn Coastal Plain, through midday. Subsidence and mainly sunny conditions in the wake of the exiting coastal low, and downslope flow/compressional warming, will favor high temperatures in the 50s, to near 60 in the Sandhills. The approach/passage of the aforementioned nrn stream trough axis and clipper surface cold front Mon evening will result in increasing clouds, to mostly cloudy for a few hours, along with a small chance of a shower as a shallow cloud/saturated layer deepens to near minus 8 or 10C (marginally cold for precipitation production), atop an otherwise dry and residually deeply-mixed boundary layer around 4 thousand ft deep. CAA, then late night pockets of decoupling and diminishing surface winds over the wrn Piedmont, should support lows lows from upr 20s to mid 30s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 1224 PM Sunday... Tue-Thu: A deep and vigorous upper-trough extending into the area from the northern Mid-Atlantic Tue morning will bring a reinforcing shot of cold advection and gusty northwest winds of 15-25 mph. Tue looks to be the coldest day of the week with highs some 8-12 degrees below normal in the low to middle 40s. Cold high pressure over the TN valley will build into the southern Appalachians by early Wed, allowing for excellent radiational cooling under clear skies and light winds. Our coldest night of the week looks to be Tue night/early Wed with lows in the upper teens to low 20s. Ridging at mid-levels over the Mid-Mississippi Valley will shift east Wed night and Thu, keeping our weather quiet and dry as high pressure at the surface remains anchored over the Carolinas and SE US. Highs in the upper 40s Wed should trend slightly above normal Thu into the mid 50s. Lows during this time will generally be in the 20s. Fri-Sun: A quasi-zonal mid-level flow will largely be in place during this time. A shortwave over the Midwest and Great Lakes will track east across our north Fri into Sat, which should increase mid- high clouds at times. Models show a deeper shortwave trough digging into the southern Rockies/Plains late in the period Sun, which will aid the surface high over us to retreat into the far NE US. This will favor highs remaining slightly above normal in the mid/upper 50s and lows generally in the 30s. While the trough to our SW Sun is forecast to increase moisture, this appears to not impact our area until early next week given the latest deterministic/ensemble data, so have kept Sun dry. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 745 PM Sunday... 24 hour TAF period: Hazardous Aviation Conditions will Continue Tonight... Widespread heavy RA will continue sub-VFR conditions, improving from west to east by late tonight. Areas across the Coastal Plain could observe an isolated TSRA, possibly affecting KFAY/KRWI through early evening. VFR conditions will develop from west to east overnight, with SKC developing by mid-to late Monday. Gusty winds are also occurring at the surface and in the lower- levels, with surface wind gusts of 20-30kt and LLWS through 2000 ft. Surface winds will shift from northerly this evening, to northwesterly overnight, and westerly on Monday. The strongest winds will be through early Monday, then improve Monday afternoon. Outlook: A light SHRA could generate brief periods of sub-VFR conditions Monday night, otherwise VFR conditions will prevail through Friday. && .CLIMATE... Record Precipitation: December 17: KGSO: 1.52/1930 KRDU: 1.35/1890 KFAY: 1.68/1970 December 18: KRDU: 1.22/1959 && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for NCZ007>011-024>028- 040>043-074>078-083>086-088-089. && SYNOPSIS...MWS/JJT NEAR TERM...JJT SHORT TERM...MWS LONG TERM...Kren AVIATION...JJT CLIMATE...RAH
Hazardous weather outlook, Dec 17, 7:50 PM EST, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Raleigh NC 750 PM EST Sun Dec 17 2023 NCZ007>011-024>028-040>043-074>077-083>086-088-190100- Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash- Edgecombe-Chatham-Wake-Johnston-Wilson-Montgomery-Moore-Lee-Harnett- Anson-Richmond-Scotland-Hoke-Cumberland- 750 PM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EST MONDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Heavy rainfall is possible through early Monday morning as a powerful storm system tracks northeast over the region. Rainfall of 2 to 4 inches will bring the potential for localized flooding, especially in urban and poor drainage areas. This storm system will also continue breezy winds, gusting to 30 mph at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ078-089-190100- Wayne-Sampson- 750 PM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EST MONDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Heavy rainfall is possible through early Monday morning as a powerful storm system tracks northeast over the region. Rainfall of 2 to 4 inches will bring the potential for localized flooding, especially in urban and poor drainage areas. This storm system will also continue breezy winds, gusting to 30 mph at times. Lastly, there is a slight risk (level 2 of 5) of strong to severe storms during the late afternoon and evening. Damaging winds are the primary severe threat. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ021>023-038-039-073-190100- Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly- 750 PM EST Sun Dec 17 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Rainfall of 2 to 3 inches will bring the potential for localized flooding, mainly in urban and poor drainage areas. This storm system will also bring windy conditions, gusting to 25 mph at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JJT
In the hours before
Local storm report, Dec 17, 6:29 PM EST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
629 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Non-Tstm Wnd Dmg Ellerbe 35.07N 79.76W
12/17/2023 Richmond NC 911 Call Center
Numerous trees and power lines down
in/around Ellerbe.
0255 PM Non-Tstm Wnd Dmg 1 SSW Dobbins Heights 34.90N 79.70W
12/17/2023 Richmond NC 911 Call Center
Numerous trees and power lines down
in/around Hamlet.
&&Local storm report, Dec 17, 8:22 PM EST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
822 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM Flash Flood 2 NNE Mount Olive 35.22N 78.06W
12/17/2023 Wayne NC 911 Call Center
Flooding at NE Church Rd and Old Mt. Olive
Hwy. Hwy blocked off.
0740 PM Flash Flood 1 NNW Nahunta 35.51N 78.06W
12/17/2023 Wayne NC 911 Call Center
Flooding at Nahunta Rd and NC Hwy 581.
Intersection blocked off.
&&Local storm report, Dec 17, 8:40 PM EST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
840 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Flash Flood 6 SW Newton Grove 35.19N 78.43W
12/17/2023 Sampson NC 911 Call Center
Flooding reported at Roanoke Rd and Wrye
Branch Rd. Intersection blocked off.
&&
DLLocal storm report, Dec 17, 8:47 PM EST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
847 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Flood 4 SW New Hope 35.76N 78.60W
12/17/2023 Wake NC 911 Call Center
Rose Ln closed at Walnut Creek due to
flooding.
&&
DLLocal storm report, Dec 17, 8:50 PM EST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Raleigh NC
850 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Flood 3 NNW New Hope 35.85N 78.58W
12/17/2023 Wake NC 911 Call Center
Flooding reported at Capital Blvd and
Calvary Dr.
&&
DLSpecial weather statement, Dec 17, 10:43 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1043 PM EST Sun Dec 17 2023
NCZ028-180445-
Edgecombe NC-
1043 PM EST Sun Dec 17 2023
...A STRONG THUNDERSTORM WILL IMPACT EDGECOMBE COUNTY THROUGH 1145 PM
EST...
At 1043 PM EST, Doppler radar was tracking a strong thunderstorm over
Bruce, or 8 miles northeast of Farmville, moving north at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rocky Mount, Tarboro, Princeville, Pinetops, Macclesfield, Conetoe,
Speed, Leggett, and Kingsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3582 7735 3583 7739 3582 7741 3581 7742
3580 7747 3576 7752 3568 7766 3599 7778
3600 7777 3608 7754 3607 7753 3606 7754
3604 7753 3604 7747 3600 7743 3600 7741
3599 7741 3590 7734
TIME...MOT...LOC 0343Z 166DEG 38KT 3570 7750
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LeinsThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 7:03 PM EST | Flash Flood Warning | RAH | Sampson, Wayne | 3 hr |
| Dec 17, 10:43 PM EST | Special Weather Statement | RAH | Edgecombe | 62 min |
| Dec 17, 11:32 PM EST | Special Weather Statement | RAH | Sampson | 58 min |
| Dec 17, 11:47 PM EST | Areal Flood Advisory | RAH | Chatham, Cumberland, Durham, Harnett, Hoke, Johnston and 4 more | 6 hr |
| Dec 17, 11:51 PM EST | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Nash, Warren, Wayne and 1 more | 6 hr |
| Dec 18, 12:06 AM EST | River Flood Warning | RAH | Johnston | 27 hr |
| Dec 18, 4:49 AM EST | River Flood Warning | RAH | Johnston | 48 hr |
Nearby
River Flood Warnings in North Carolina, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.